1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
  1. mrsolearyscow
    A young mother has died of liver failure after taking a few extra tablets of paracetamol a day to help her deal with post operative pain.


    Desiree Philips, 20, was prescribed antibiotics and over-the-counter paracetamol following a routine operation to remove several benign breast lumps.



    But nine days after the operation the young mother from LLanelli, South Wales, was admitted to hospital with liver failure, the Daily Mail reported. Although Ms Phillips underwent a liver transplant, she died a week later at Birmingham Queen Elizabeth hospital.


    Her father, Des Phillips, said he believed his daughter had only taken "a few extra tablets" of paracetamol a day.


    The sad news highlights the hidden danger of repeatedly taking slightly too much paracetamol, known as a staggered overdose.


    Only last month, a study published in the British Journal of Clinical Pharmacology warned that staggered overdoses can occur when people take a little more paracetamol than they should, usually to relieve a range of common causes of pain such as headache, toothache, abdominal or muscular pain.


    A staggered dose of paracetamol is also more difficult for hospital staff to diagnose, compared with someone who has tried to take their own life with a massive overdose of paracetamol, the same study found.


    People who have deliberately taken an overdose of the painkiller have high levels of the drug in their blood which can be detected with a simple blood test, but this is not the case with a staggered overdose. Under these circumstances someone can have low levels of paracetamol in their blood but be at a high risk of liver failure and death.


    Study leader Dr Kenneth Simpson, of the University of Edinburgh, said: "They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal.


    "On admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses."



    According to the NHS, adults should never exceed the recommended dose for paracetamol which is two (500mg) tablets of paracetamol, every four to six hours, up to four times a day. Paracetamol is also sold in combination with other painkilling drugs and in cold and flu medications.


    Always consult with your pharmacist or doctor if you are considering using a number of these products, to avoid exceeding the daily recommended dose.


    Source: http://uk.health.lifestyle.yahoo.net/young-mothers-death-highlights-dangers-of-paracetamol.htm

Comments

  1. assholery
    Sad, she probably wasn't even aware of the dangers.
  2. AmsuJackal
    yeeeeah. among the legal OTC drugs, this one really should be banned. ive seen so many people develop liver failure as a result of this drug.

    For those of you that dont know it by the european name paracetamol, in the US it is called acetaminophen or tylenol.
  3. psychedelia
    I think it's terrible when people die from something the government encourages so much. Go to any average doctor with moderate pain and they'll recommend Tylenol (acetaminophen) and maybe throw some codeine in there. There are much safer painkillers, it's just bad that acetaminophen is so widely encouraged
  4. Mindless
    Acetaminophen does have therapeutic value. If it is used in accordance with the recommended doses it presents little risk, and instructions are on and inside packets. No pharmaceutical analgesic would be safe in overdose, but I wouldn't say that any of them should be banned (although several are).

    It is sad to think that this lady would probably still be alive if she had followed the instructions.
  5. Phenoxide
    Paracetamol kills mother who took a 'few extra’ pills a day

    [IMGR="right"]http://www.drugs-forum.com/forum/attachment.php?attachmentid=25849&stc=1&d=1335382270[/IMGR]Desiree Phillips, a young mother who took “a few extra” paracetamol tablets to relieve the pain of a minor operation died after suffering irreversible liver damage.

    The death of Desiree Phillips, 20, follows studies showing that “staggered overdoses” of paracetamol over the course of a few days can be more dangerous than a single, massive overdose.

    Miss Phillips, of Llanelli, South Wales, had a routine procedure to remove several benign lumps on her breast earlier this year. Doctors prescribed antibiotics and over-the-counter paracetamol to help her cope with the discomfort.

    Nine days after the operation, she was taken to hospital in excruciating pain and diagnosed with liver failure. She underwent a liver transplant but died a week later at Birmingham Queen Elizabeth hospital.

    Her father, Des, said he believed his daughter had been taking only “a few extra tablets” than the recommended dose of eight every 24 hours.

    “She seemed fine to us, then out of the blue her boyfriend found her stretched out on the sofa and he rang an ambulance. The whole thing came as a terrible shock. When we heard she was in hospital we never expected that she might die.

    “People don’t realise – they think an extra two won’t harm, that extra two over a period of time can harm your liver if you keep taking that over two to three weeks,” said Mr Phillips.

    Last month research published in the British Journal of Clinical Pharmacology found that taking just a few extra paracetamol tablets a day can be fatal. The study of 663 patients with paracetamol-induced liver injury found that those who took “staggered overdoses” over the course of several days were a third more likely to die than those who took a single overdose of pills.

    Dr Kenneth Simpson, of the University of Edinburgh, who led the research, said: “Those who’ve taken a staggered overdose do worse, paradoxically, than the people who’ve tried to kill themselves.”

    Although an inquest is yet to be held into Miss Phillips’s death, her family has spoken out in the hope of preventing similar tragedies.

    Mr Phillips , a chef, said: “If a painkiller is that dangerous, it should be prescribed. You should not be able to buy them over the counter. Cigarettes have a label saying 'smoking kills’. Paracetamol can be fatal, but when you look at the packets, they don’t look dangerous.”

    Miss Phillips’s one-year-old son, Jayden, is now being cared for by his father, Simon Dewi-Jones. Mr Phillips added: “It was awful, in the end she couldn’t even give him a cuddle goodbye. He’s too young to know what happened now, but I’m sure it will be something that affects him in the future.”

    Miss Phillips’s mother, Ayshea, 38, said: “Desiree was taking painkillers because she had three lumps removed from her breast and she was in pain. She didn’t know what was going to happen. Jayden doesn’t deserve to be growing up without a mum because of this.”

    A spokesman for the Medicines and Healthcare products Regulatory Agency said: “Paracetamol is a safe and effective painkiller for a range of conditions when used correctly and when the dosage recommendations are followed.”

    Daily Telegraph
    14th December 2011
    http://www.telegraph.co.uk/health/8...-mother-who-took-a-few-extra-pills-a-day.html
  6. talltom
    And remember that alcohol makes it worse. I've seen many warnings not to use acetaminophen to cure a hangover. If you still have alcohol in your bloodstream, this puts a real strain on the liver.
To make a comment simply sign up and become a member!